Wisconsin, 2016

Damaging Wind in Wisconsin, July 24, 2016

July 24, 2016 · NWS DLH · 1 event in 1 county or zone

A thunderstorm brought damaging winds to parts of southern Bayfield County, near the town of Barnes, during the early morning hours of July 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm brought damaging winds to parts of southern Bayfield County, near the town of Barnes, during the early morning hours of July 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 24, 2:03 AM CST, 32 minutes earlier.

Area forecast discussion, Jul 24, 2:03 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
303 AM CDT SUN JUL 24 2016

.SHORT TERM...(Today through Monday)
Issued at 303 AM CDT Sun Jul 24 2016

A surface front stretched from the Manitoba and Ontario border
south into southwest Minnesota as of 08Z. A shortwave trough was
also moving east into the region. MUCAPE were around 500-1000
J/KG per latest SPC mesoanalysis with PWAT values from 1.5 to 1.8
inches per evening soundings. Strong storms producing gusty winds
and a period of heavy rain continued to move through the eastern
stretches of the Iron Range and Arrowhead and extended into the
Pine City/Siren area as of 08Z. We expect these storms to
continue to move east as CAPE continues to rise due to warm
advection/moisture advection. The front is forecast to exit our
eastern CWA mid-late morning and we keep a chance for
showers/storms until frontal passage. More showers and a few
thunderstorms will be possible this afternoon into the evening
over mainly far northern Minnesota due to an upper trough and
cooling temperatures aloft. The rest of the region will see partly
to mostly sunny skies. Gusty west to northwest winds will develop
behind the front this morning into the afternoon. Expect highs
from the mid seventies to lower eighties.

High pressure will move into the area tonight bringing an end to
the showers/storms. Monday will be mostly sunny with highs from 79
to 84.

.LONG TERM...(Monday night through Saturday)
Issued at 303 AM CDT Sun Jul 24 2016

Surface high pressure will be drifting over the Great Lakes Monday
night. Meanwhile, the first in a parade of short wave trofs embedded
in the quasi-zonal flow aloft will move into Minnesota. This will
combine with the nose of a low level jet moving into the Red River
Valley of the North by 12Z/7am Tuesday. Since the bulk of the
forcing is near the jet axis, pushed the pops farther to the west
and lowered as well after 06Z/1am. On Tuesday, a bit more vigorous
trof moves over Minnesota and Wisconsin. Highest pops are in the
afternoon when forcing is greatest. The parade of short waves
continues Tuesday night through Saturday. Meanwhile, the high
pressure remains nearby and occasionally allows for dry periods.
Pops are warranted throughout the long term. Max temps will be in
the 80s Tuesday, dropping into the 70s for the rest of the week due
to the cloud cover and anticipated rain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1251 AM CDT Sun Jul 24 2016

A frontal boundary in far western Minnesota will continue east
overnight with showers and storms occurring along and ahead of it.
Plenty of moisture and lift has led to MVFR and some IFR ceilings
over portions of the Northland and that will continue until
frontal passage. Gusty westerly winds will develop late tonight
into Sunday morning as the front passes and will cause the lower
ceilings to lift. However...an upper trough will be over northern
Minnesota through the day and will lead to some additional
cumulus development through the day. The best chance for ceilings
will be over northern Minnesota with heights in the low VFR to
MVFR range, rising through the afternoon. A few showers or storms
may also occur over far northern Minnesota in the afternoon and
early evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  81  59  81  61 /  20  10   0  10
INL  75  57  81  59 /  30  30   0  10
BRD  81  60  84  63 /  10   0   0  10
HYR  83  59  81  58 /  20  10   0   0
ASX  84  61  82  61 /  20  10   0   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...GSF
AVIATION...Melde
Hazardous weather outlook, Jul 24, 2:13 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
313 AM CDT SUN JUL 24 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
313 AM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING OVER NORTHWEST
WISCONSIN INTO THE ARROWHEAD OF MINNESOTA. SOME OF THE STORMS WILL
BE QUITE STRONG AND PRODUCE A PERIOD OF VERY HEAVY RAIN...GUSTY
WINDS...AND FREQUENT LIGHTNING.

A FEW AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHERN MINNESOTA NORTH OF HIGHWAY 2. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED EARLY THIS MORNING IN NORTHWEST
WISCONSIN AND THE ARROWHEAD OF MINNESOTA.

LSZ121-140>148-251030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
313 AM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE MAY BE A FEW THUNDERSTORMS OVER PORTIONS OF WESTERN LAKE
SUPERIOR EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
SATURDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 24, 1:17 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
217 AM CDT SUN JUL 24 2016

WIZ001-006-007-240745-
DOUGLAS-WASHBURN-BURNETT-
217 AM CDT SUN JUL 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURNETT...SOUTHWESTERN
DOUGLAS AND NORTHWESTERN WASHBURN COUNTIES...

AT 217 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES SOUTHWEST OF HOLYOKE...TO NEAR DUXBURY...TO NEAR
GRANTSBURG... AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRANTSBURG...TRADE LAKE...SIREN...WEBSTER...WEBB LAKE WISCONSIN...
DAIRYLAND...DANBURY...BRANSTAD...HERTEL...RANDALL...OAKLAND...
ALPHA...FALUN...RIVERSIDE...MINONG FLOWAGE...TRADE RIVER...
COZY CORNER...BIRCH ISLAND LAKE...FOUR CORNERS AND MCKENZIE LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER
ON SHORE INSIDE A STURDY SHELTER.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4572 9287 4576 9279 4583 9276 4588 9272
      4593 9264 4595 9255 4598 9253 4597 9247
      4602 9243 4602 9235 4606 9233 4608 9229
      4645 9229 4644 9183 4600 9192 4569 9215
      4573 9215 4573 9253 4564 9253 4564 9289
TIME...MOT...LOC 0717Z 278DEG 31KT 4639 9245 4605 9253 4580 9273

 MILLER
Special weather statement, Jul 24, 1:24 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
224 AM CDT SUN JUL 24 2016

MNZ011-012-019-240745-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
224 AM CDT SUN JUL 24 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...

AT 223 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BURNTSIDE
LAKE...OR 7 MILES NORTHWEST OF ELY...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELY...WINTON...FALL LAKE...BURNTSIDE LAKE...BASSWOOD LAKE...
WHITE IRON LAKE...ROBINSON...BIRCH LAKE...
SOUTHWESTERN BOUNDARY WATERS CANOE AREA WILDERNESS...
BOUNDARY WATERS CANOE AREA WILDERNESS NEAR TROUT LAKE...
BIG MOOSE LAKE...GREENSTONE LAKE...CUMMINGS LAKE...FOURTOWN LAKE...
BEAR HEAD LAKE STATE PARK...OJIBWAY LAKE...FARM LAKE...
BALD EAGLE LAKE...SHAGAWA LAKE AND HIGH LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER
ON SHORE INSIDE A STURDY SHELTER...IF POSSIBLE.

LAT...LON 4820 9179 4820 9171 4817 9172 4817 9170
      4814 9170 4811 9171 4812 9168 4811 9168
      4811 9165 4810 9164 4810 9155 4809 9157
      4805 9158 4806 9152 4779 9150 4779 9215
      4815 9217 4821 9182
TIME...MOT...LOC 0723Z 256DEG 32KT 4797 9199

 MILLER
Special weather statement, Jul 24, 1:47 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
247 AM CDT SUN JUL 24 2016

MNZ011-012-019-240800-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
247 AM CDT SUN JUL 24 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ST. LOUIS
AND NORTHWESTERN LAKE COUNTIES INCLUDING THE BOUNDARY WATERS...

AT 246 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS CENTERED NEAR
FALL LAKE... OR 7 MILES NORTHEAST OF ELY...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ELY...WINTON...FALL LAKE...BASSWOOD LAKE...WHITE IRON LAKE...
BIRCH LAKE...SNOWBANK LAKE...
SOUTHERN BOUNDARY WATERS CANOE AREA WILDERNESS...
BOUNDARY WATERS CANOE AREA WILDERNESS NEAR TROUT LAKE...
BURNTSIDE LAKE...DISAPPOINTMENT LAKE...GREENSTONE LAKE...
BUTTERFLY LAKE...FOURTOWN LAKE...OJIBWAY LAKE...ENSIGN LAKE...
LAKE THREE...CROOKED LAKE...FARM LAKE AND BALD EAGLE LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.  GET OFF AREA LAKES AND SEEK SHELTER ON SHORE IN
A STURDY BUILDING AND AVOID TREES IF POSSIBLE.

LAT...LON 4823 9194 4824 9189 4821 9186 4820 9172
      4814 9170 4812 9171 4812 9168 4810 9164
      4811 9156 4804 9157 4807 9149 4807 9145
      4805 9143 4807 9137 4807 9130 4775 9135
      4774 9196 4825 9199 4825 9196
TIME...MOT...LOC 0746Z 250DEG 31KT 4799 9177

 MILLER
Special weather statement, Jul 24, 1:53 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
253 AM CDT SUN JUL 24 2016

WIZ001-006-007-240815-
DOUGLAS-WASHBURN-BURNETT-
253 AM CDT SUN JUL 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURNETT...SOUTHERN
DOUGLAS AND WASHBURN COUNTIES...

AT 252 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES NORTHEAST OF DAIRYLAND...TO NEAR WEBB LAKE
WISCONSIN...TO NEAR SIREN...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPOONER...SHELL LAKE...GRANTSBURG...TREGO...TRADE LAKE...SIREN...
WASCOTT...WEBSTER...SOLON SPRINGS...MINONG...WEBB LAKE WISCONSIN...
GORDON...DAIRYLAND...BRANSTAD...HERTEL...DANBURY...OAKLAND...
SPRINGBROOK...SARONA AND ALPHA.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS. GET OFF AREA LAKES AND SEEK SHELTER ON SHORE
INSIDE A STURDY BUILDING.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9286
      4595 9241 4602 9237 4602 9235 4606 9233
      4608 9229 4616 9230 4637 9218 4644 9155
      4592 9157 4564 9184 4564 9215
TIME...MOT...LOC 0752Z 270DEG 36KT 4631 9204 4593 9213 4573 9238

 MILLER
Special weather statement, Jul 24, 2:14 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
314 AM CDT SUN JUL 24 2016

WIZ001-002-006>008-240830-
DOUGLAS-WASHBURN-SAWYER-BAYFIELD-BURNETT-
314 AM CDT SUN JUL 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SAWYER...
SOUTHEASTERN BURNETT...SOUTHWESTERN BAYFIELD...SOUTHEASTERN DOUGLAS
AND WASHBURN COUNTIES INCLUDING THE HAYWARD LAKES AREA...

AT 313 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 7 MILES EAST OF SOLON SPRINGS...TO NEAR TREGO...TO 7 MILES
SOUTHWEST OF SHELL LAKE...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPOONER...HAYWARD...CHIPPEWA FLOWAGE...SHELL LAKE...ROUND LAKE...
TREGO...CABLE...BARNES...WASCOTT...SOLON SPRINGS...MINONG...
STONE LAKE...DRUMMOND...BIRCHWOOD...GORDON...COUDERAY...
LITTLE ROUND LAKE...SEELEY...NEW POST AND EDGEWATER.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS. GET OFF AREA LAKES AND SEEK SHELTER ON
SHORE INSIDE A STURDY BUILDING.

LAT...LON 4564 9215 4573 9216 4596 9196 4640 9186
      4642 9121 4585 9125 4564 9136
TIME...MOT...LOC 0813Z 287DEG 39KT 4634 9166 4595 9175 4565 9200

 MILLER
Special weather statement, Jul 24, 2:34 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
334 AM CDT SUN JUL 24 2016

WIZ001>003-007-008-240900-
DOUGLAS-WASHBURN-SAWYER-BAYFIELD-ASHLAND-
334 AM CDT SUN JUL 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SAWYER...SOUTHWESTERN
ASHLAND...SOUTHERN BAYFIELD...SOUTHEASTERN DOUGLAS AND EASTERN
WASHBURN COUNTIES INCLUDING THE ENTIRE HAYWARD LAKES REGION...

AT 333 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR DRUMMOND...TO NEAR LITTLE ROUND LAKE...TO NEAR
HAUGEN...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAYWARD...CHIPPEWA FLOWAGE...SANBORN...ROUND LAKE...CABLE...BARNES...
MELLEN...STONE LAKE...DRUMMOND...BIRCHWOOD...MARENGO...WINTER...
RADISSON...EXELAND...COUDERAY...NAMEKAGON...NAMEKAGON LAKE...
NEW POST...LITTLE ROUND LAKE AND CLAM LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS. GET OFF AREA LAKES AND SEEK SHELTER ON
SHORE INSIDE A STURDY BUILDING.

LAT...LON 4592 9167 4642 9156 4646 9061 4592 9070
      4564 9089 4564 9187
TIME...MOT...LOC 0833Z 266DEG 41KT 4638 9134 4595 9144 4561 9169

 MILLER

The radar

The Duluth radar (KDLH), 77 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bayfield

When
July 24, 2:35 AM CST
Where
Bayfield County, Barnes
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.350, -91.500

Many large pine trees were uprooted or snapped near the intersection of County Highway N and Barnes Road. The largest trees were approximately 12 in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653086.